Alert archive / Kansas / Heat Advisories in 2008

Heat Advisory 2, NWS Dodge City, KS

August 1, 20089 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Aug 1, 2008, 2:35 PM CDT for 9 counties in Kansas. It took effect at Aug 2, 2008, 12:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 2:35 PM CDT (19:35 UTC)
In effect from
Aug 2, 2008, 12:00 PM CDT
Expired
Aug 2, 2008, 2:16 PM CDT
In force
2 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Aug 1, 2:34 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 1, 2:34 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT FRI AUG 1 2008

.DISCUSSION...

DAYS 1-2...

POLAR JET AT H25 WAS MOVING ACROSS THE NORTHERN STATES WITH 110KT
JET STREAK MOVING INTO NORTHERN WA. H5 ANALYSIS CLEARLY DEPICTS
RIDGE DOMINATING A LARGE SECTION OF THE SOUTHERN AND CENTRAL CONUS.
TROUGH WAS MOVING INTO THE PACIFIC NORTHWEST. HEIGHT FALLS AHEAD OF
THE TROUGH WERE AROUND 60 METERS. H7 AND H85 TEMPERATURES WERE VERY
WARM WITH H7 TEMPS IN THE TEENS ACROSS WESTERN KANSAS. H85 TEMPS
WERE IN THE UPPER 20S AT 12Z THIS MORNING.

HEAT ADVISORY AND FIRE WEATHER CONDITIONS THIS WEEKEND WILL BE THE
MAIN FORECAST FOCUS DURING THIS PERIOD.

SIZZLING SUMMER HEAT WILL SCORCH SOUTHWEST KANSAS THIS WEEKEND.
RIDGE OF HIGH PRESSURE REMAINS FIRMLY ANCHORED ACROSS THE
SOUTHWESTERN AND CENTRAL CONUS. AT THE SURFACE, LEE TROUGH ACROSS
EASTERN COLORADO WILL INTENSIFY DURING THE AFTERNOON HOURS. WINDS
WILL INCREASE BOTH SATURDAY AND SUNDAY AFTERNOONS IN RESPONSE TO THE
LEE TROUGH. THIS WILL ALLOW MUCH OF WESTERN KANSAS TO ACHIEVE WIND
CRITERIA FOR RED FLAG WARNING DURING THE DAY. TEMPERATURES ARE
EXPECTED TO REACH THE TRIPLE DIGITS THROUGH SUNDAY AS WELL. QUESTION
THEN BECOMES WHETHER OR NOT RELATIVE HUMIDITY VALUES WILL FALL TO 15
PERCENT OR BELOW. DEWPOINTS WILL BE VERY QUESTIONABLE, ESPECIALLY
FROM GARDEN CITY EAST. FURTHER WEST, DEWPOINTS ARE FORECAST TO FALL
INTO THE 40S AND 50S BY EARLY AFTERNOON SATURDAY AND POSSIBLY SUNDAY
AS WELL. FUEL STATUS SUGGESTED VERY DRY CONDITIONS IN THIS LOCATION.
GIVEN EXPECTED FIRE WEATHER CONDITIONS FOR SATURDAY ACROSS THE WEST,
WILL ISSUE A RED FLAG WARNING. WILL HOLD OFF FOR SUNDAY CONSIDERING
QUESTION WITH DEWPOINT TEMPERATURES.

GIVEN EXPECTED TRIPLE DIGITS OVER THE WEEKEND AND DEWPOINTS IN THE
60S ACROSS MUCH OF THE EASTERN FA, HEAT INDICES WILL CLIMB TO OR
ABOVE 105F. PLAN ON ISSUING A HEAT ADVISORY FOR SATURDAY AFTERNOON.
DO ANTICIPATE HEAT ADVISORY CRITERIA TO BE MET OR EXCEEDED SUNDAY
AND POSSIBLY MONDAY AS WELL. WILL ISSUE FOR SATURDAY BUT MENTION
CONDITIONS WILL BE POSSIBLE SUNDAY AND MONDAY. ONLY CONCERN IS JUST
HOW FAR WEST TO BRING THE ADVISORY. AT THE PRESENT TIME, HAVE KEPT
IT IN THE FAR TWO EASTERN TIERS OF COUNTIES. SHOULD SEE CONDITIONS
VERY CLOSE TO ADVISORY CRITERIA AS FAR WEST AS TREGO COUNTY SOUTH TO
CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON DEWPOINTS IN THIS
VICINITY. EITHER WAY, IT WILL BE VERY HOT THROUGH THE WEEKEND.

DAYS 3-7...

THERE IS CERTAINLY STRONG AGREEMENT NOW ON FRONTAL PASSAGE THROUGH
WESTERN KANSAS BETWEEN TUESDAY LATE AFTERNOON AND EARLY WEDNESDAY
MORNING...AS A DUAL-STREAM UPPER JET MOVES ACROSS THE NORTHERN GREAT
PLAINS.  WITH THE FRONT WILL COME INCREASED PRECIPITATION CHANCES
AND THE QUESTION THEN BECOMES WHICH PERIOD IN THE FORECAST WILL HAVE
THE GREATEST CHANCE FOR PRECIPITATION.  ONCE THE FRONT MOVES
THROUGH...THE FRONT WILL WEAKEN TO A DEGREE AND IT WILL NO LONGER
PUSH SOUTH.  POLEWARD OF THE BOUNDARY...MOIST UPSLOPE WINDS WILL BE
LIKELY WHICH SHOULD KEEP DAYTIME TEMPERATURES COOL WITH MORE IN THE
WAY OF CLOUD COVER THROUGH A GREATER DEPTH OF THE TROPOSPHERE.  WILL
START 20 POPS ACROSS PRETTY MUCH ALL THE DDC CWA TUESDAY
NIGHT...KEEPING SLIGHT CHANCE THUNDERSTORM POPS IN THROUGH
WEDNESDAY/WEDNESDAY NIGHT AND ALSO THURSDAY.  THIS MATCHES THE
THINKING FROM NEIGHBORING OFFICES AS WELL.  FURTHER TWEAKING OF THE
POP/WX GRIDS WILL BE NECESSARY AS THE FRONTS INTEGRITY FOR MID TO
LATE NEXT WEEK BECOME MORE CLEAR.  SO, TUESDAY APPEARS TO BE THE
LAST DAY OF THE 100-DEGREE HEAT FOR A LITTLE WHILE.

&&

.AVIATION...

VFR AVIATION CONDITIONS WILL PREVAIL THROUGH 18Z SATURDAY.  A LEE
TROUGH WILL BE POSITIONED NORTH OF SOUTHWEST KANSAS WHICH WILL ALLOW
WINDS TO REMAIN OUT OF THE SOUTH TO SOUTHWEST, AVERAGING 10 TO 15
KNOTS.  WINDS MAY BECOME GUSTY BY SATURDAY AFTERNOON WITH GUSTS IN
THE 20 TO 27 KNOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 104  72 103 /   0   0   0   0
GCK  70 104  70 103 /   0   0   0   0
EHA  70 104  70 101 /   0   0   0   0
LBL  70 104  71 102 /   0   0   0   0
HYS  72 104  72 104 /   0   0   0   0
P28  73 104  74 105 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

HEAT ADVISORY FROM 12 PM TO 8 PM CDT SATURDAY FOR KSZ031-046-065-
066-079>081-089-090.

RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

RED FLAG WARNING FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
MDT/ SATURDAY FOR KSZ043-044-061>063-074>076-084>086.

&&

FN30/25/25
Hazardous weather outlook, Aug 1, 4:46 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT FRI AUG 1 2008

KSZ030-043>045-061>064-074>078-084>088-021000-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
446 AM CDT FRI AUG 1 2008 /346 AM MDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF VERY HOT TEMPERATURES AND DRY RELATIVE
HUMIDITIES...ALONG WITH INCREASING SOUTHERLY WINDS WILL BRING VERY
HIGH TO EXTREME FIRE DANGER ACROSS THE REGION THIS AFTERNOON.
RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT ACROSS MUCH OF
WESTERN KANSAS BY LATE AFTERNOON...WITH LOCATIONS NEAR THE
COLORADO BORDER DROPPING BELOW 15 PERCENT. OUTDOOR BURNING IS
DISCOURAGED...AND A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS
WEST OF A HUGOTON TO LAKIN LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND DRY CONDITIONS WILL CONTINUE INTO THE WEEKEND AND THE
EARLY PART OF NEXT WEEK. EXACT RELATIVE HUMDITIY VALUES ARE
UNCERTAIN AT THIS POINT...BUT FIRE DANGER IS EXPECTED TO REMAIN
HIGH.  OUTDOOR BURNING IS NOT RECOMMENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-021000-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
446 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CLIMB INTO 100S BY THIS AFTERNOON.
MEANWHILE...DEWPOINTS IN THE 60S WILL BRING HEAT INDEX VALUES
ABOVE 105 DEGREES. A HEAT ADVISORY IS IN EFFECT...AND PEOPLE
SHOULD USE CAUTION WHEN WORKING OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT CONDITIONS WILL CONTINUE INTO THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:54 AM CDTRed Flag WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens16 hr
Aug 1, 2:38 PM CDTRed Flag WarningDDCClark, Comanche, Edwards, Finney, Ford, Grant and 16 more59 hr

Nearby

Heat Advisories in Kansas, 2008Every heat advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.